Virginia, 2019

Hail and Damaging Winds in Virginia, August 19, 2019

August 19, 2019 · NWS RNK · 4 events in 3 counties and zones

A very warm and moist air mass allowed for thunderstorms to develop by early afternoon. Most of the storms remained below severe limits, however a couple of storms produced isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A very warm and moist air mass allowed for thunderstorms to develop by early afternoon. Most of the storms remained below severe limits, however a couple of storms produced isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 19, 1:56 PM EST, 14 minutes earlier.

Area forecast discussion, Aug 19, 1:56 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
256 PM EDT Mon Aug 19 2019

.SYNOPSIS...

High pressure will remain over the region tonight into Tuesday
resulting in a continuation of the hot and humid weather. A cold
front approaches by the middle of the week bringing increasing
chances of showers and storms Wednesday into Thursday. This front
should finally work southeast through the area by the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 256 PM EDT Monday...

The Bermuda high pressure will remain in the Atlantic ocean tonight
into Tuesday. The very hot and humid airmass will continue with
scattered diurnal showers and thunderstorms. Shortwave energy aloft
will combined with very high instability, differential heating and
surface convergence to generate scattered showers and thunderstorms
this afternoon into tonight. SPC Mesoscale analysis at 18z showed
sfc based CAPEs around 1 to 2k and SB Li around minus 4 to minus 5.
SPC Day One Convective Outlook has expanded south into eastern
portions of the forecast area. Isolated pulse severe thunderstorms
are possible with damaging winds,hail and heavy rains. The
atmosphere may be supportive of microbursts. With PWATS around 1.3
inch and slow mean flow, locally heavy rains are possible. The
namnest, HiResW-arw-east and HRRR indicated the best chance for
convection along the southern Blue Ridge.

Convection will fade with loss of heating and in the wake of the
passing wave aloft this evening into tonight. A few showers may
linger longer in the east. Areas of fog and low clouds will form
late tonight into Tuesday morning. Low temperatures tonight will
range from the upper 50s in the deeper mountains valleys to around
70 degrees in the piedmont.

The hot and humid weather pattern will continue Tuesday with
numerous subtle shortwaves moving across the Appalachians. Upper
shortwaves will combine with low level instability, orographic
effects,convergence and surface boundaries to generate scattered
showers and thunderstorms. The slowly approaching cold frontal
boundary off to the northwest may enhance the convective
environment. The SPC Day 2 convective outlook indicated marginal
severe thunderstorms are possible in the west. Outflow boundary
interactions and clustering of cells may create pulse severe
thunderstorms especially during the afternoon and evening hours.
Also anticipate some heavy downpours and potential localized
hydro issues will remain a concern in the moist environment.
High temperatures Tuesday will vary from the lower 80s in the
mountains to the lower 90s in the piedmont. Heat index in the
piedmont will be near the century mark Tuesday afternoon.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 300 AM EDT Monday...

The overall pattern remains the same Tuesday into Wednesday with
numerous subtle short waves moving across the Appalachians and central
mid Atlantic region while a Bermuda high remains parked offshore. This
will keep hot and humid conditions across the region and the short wave
energy, combined with low level instability and orographic effects,
will keep showers and thunderstorms in the forecast. The slowly
approaching frontal boundary off to the northwest may start to enhance
the convective environment a bit. This may be able to start giving
updrafts a boost and while shear and overall dynamic support will
remain relatively weak, storms may be a bit more robust especially up
near the Interstate 64 corridor. Overall, given the weak environment
support for severe storms is low, but will have to be mindful of
outflow boundary interactions and clustering of cells pulsing up some
strong storms from time to time during the afternoon/evenings. Also
anticipate some heavy downpours and potential localized hydro issues
will remain a concern in the moist environment. The frontal boundary
will gradually sink into the region Wednesday night and linger into
Thursday. This may give the region a better chance for strong to severe
storms with a better shear environment associated with the baroclinic
zone.

Temperatures will remain hot through the period, though increasing
chances for showers/storms and associated increase in clouds should
gradually moderate temperatures through midweek. Expect generally
low/mid 90s east of the Blue Ridge, mid/upper 80s west.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 230 PM EDT Sunday...

The upper level trof will dig over the East into Friday which will push
a cold front through our area. This frontal boundary will then stall
across the Southeast for late week. The medium range models continue to
have some differences on the magnitude of the upper level trof and the
progression of the leading cold front. Drier air will push southward
into northern portions of the forecast area Friday. The GFS was much
drier compared to ECMWF wetter solution. Questions remain on how far
south the high pressure center over the Great Lakes can advect the
drier air Friday into Friday night.  As the high center moves east into
the Atlantic ocean and frontal boundary lingers across the Southeast,
the weather will become more unsettled Saturday and Sunday.

Temperatures to cool to values closer to normal or even below normal
Friday before modifying as the upper trof lifts and sfc high shifts off
shore on Saturday into Sunday.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 142 PM EDT Monday...

VFR conditions will prevail under scattered to broken cumulus
fields this afternoon into tonight. A weak disturbance aloft
will combine surface convergence and solar heating to generate
scattered MVFR/IFR showers and thunderstorms. Storms that
develop in the mountains will move east into the foothill and
piedmont. High res models indicated that the best chance for a
thunderstorm will occur along the southern Blue Ridge this
afternoon into this evening. Convection will diminish or
dissipate with the loss of solar heating this evening into
tonight. Areas of fog will develop tonight into Tuesday morning.
Any taf site which receives rain Monday afternoon has a good
chance to lower to IFR in fog overnight. Morning fog and low
clouds will lift by late morning. VFR conditions will prevail
Tuesday with scattered afternoon MVFR showers and thunderstorms
which will develop ahead of a cold front. Winds will be mainly
west to southwest at 5-15 kts this afternoon. Then winds will be
light and variable tonight into Tuesday.

Medium confidence on ceilings,visibilities and winds during the
taf period.

.Extended Aviation Discussion...

Increasing chances of showers/thunderstorms Tuesday ahead of a
cold front Tuesday afternoon into Tuesday evening with more
periods of sub-VFR conditions in addition to the overnight/morning
fog. The approaching cold front looks to bring a more
widespread threat for showers and storms including sub- VFR into
Thursday.

Improving conditions with more in the way of VFR will be
possible on Friday pending just how far south of the area the
front makes it. Drier weather is expected on Saturday.

&&

.CLIMATE...
As of 310 PM EDT Saturday...

Record Daily Maximum Temps:

Monday 8/19:
ROA: 98/1914
BLF 91/2007
DAN 102/1988
LYH 98/1914
BCB 93/1988

Tuesday 8/20:
ROA: 104/1983
BLF: 92/1914
DAN: 101/1925
LYH: 102/1983
BCB: 92/1983

Wednesday 8/21:
ROA: 105/1983
BLF: 94/1936
DAN: 104/1983
LYH: 101/1983
BCB: 98/1983

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/KK
NEAR TERM...KK
SHORT TERM...MBS
LONG TERM...KK
AVIATION...JH/KK
CLIMATE...PH
Hazardous weather outlook, Aug 19, 12:51 PM EST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
151 PM EDT Mon Aug 19 2019

VAZ007-009>020-022>024-WVZ042>044-507-508-201800-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
151 PM EDT Mon Aug 19 2019

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ032>034-043-044-201800-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Patrick-Franklin-Bedford-Henry-Pittsylvania-
151 PM EDT Mon Aug 19 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

A strong to severe thunderstorm is possible this afternoon with
damaging winds, hail and heavy rains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ035-045>047-058-059-201800-
Amherst-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
151 PM EDT Mon Aug 19 2019

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

Isolated severe thunderstorms are possible this afternoon into this
evening. The main threats are damaging winds, hail and locally heavy
rains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 19, 12:21 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
121 PM EDT Mon Aug 19 2019

NCZ004-VAZ032-191815-
Stokes-Patrick-
121 PM EDT Mon Aug 19 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PATRICK AND NORTHERN
STOKES COUNTIES THROUGH 215 PM EDT...

At 121 PM EDT, a strong thunderstorm was located over Collinstown,
moving south at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Walnut Cove...
Stuart...
Danbury...
Francisco...
and King.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3626 8045 3645 8045 3664 8043 3664 8022
      3626 8011
TIME...MOT...LOC 1721Z 358DEG 8KT 3654 8031

RAB
Special weather statement, Aug 19, 12:34 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
134 PM EDT Mon Aug 19 2019

VAZ022-191830-
Roanoke-
134 PM EDT Mon Aug 19 2019

...A STRONG THUNDERSTORM WILL AFFECT rOANOKE County, The City of
Roanoke, and the City of Salem through 230 PM EDT...

At 134 PM EDT, a strong thunderstorm was located over Hollins, moving
south at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Bent Mountain...
and Hollins.

This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3737 7996 3733 7987 3731 7985 3726 7986
      3723 7984 3722 7985 3721 7988 3718 7990
      3714 7996 3714 7999 3717 8001 3717 8003
      3716 8008 3716 8009 3712 8013 3711 8017
      3711 8018 3721 8019 3738 8003
TIME...MOT...LOC 1734Z 022DEG 8KT 3732 7995

RAB
Special weather statement, Aug 19, 12:43 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
143 PM EDT Mon Aug 19 2019

NCZ019-191845-
Wilkes-
143 PM EDT Mon Aug 19 2019

...A STRONG THUNDERSTORM WILL AFFECT WILKES COUNTY THROUGH 245 pm
edt...

At 143 PM EDT, a strong thunderstorm was located over Dockery, moving
south at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Mulberry...
and Wilkesboro Reservoir.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3604 8138 3638 8116 3631 8095 3604 8103
      3603 8107 3603 8110 3604 8111 3604 8114
      3603 8116 3604 8119 3603 8124 3603 8127
      3600 8132
TIME...MOT...LOC 1743Z 022DEG 7KT 3628 8109

RAB
Special weather statement, Aug 19, 12:46 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
146 PM EDT Mon Aug 19 2019

NCZ018-019-191845-
Wilkes-Watauga-
146 PM EDT Mon Aug 19 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWEST WILKES AND SOUTHEAST
WATAUGA COUNTIES THROUGH 245 PM EDT...

At 145 PM EDT, a strong thunderstorm was located near Darby. the
storm is nearly stationary.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Boone...
Blowing Rock...
Deep Gap...
Foscoe...
and Blowing Rock In Caldwell County.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3604 8140 3605 8139 3607 8141 3607 8144
      3609 8146 3609 8147 3610 8148 3610 8151
      3612 8155 3612 8171 3611 8181 3614 8182
      3626 8151 3624 8148 3626 8146 3627 8143
      3617 8127 3603 8136
TIME...MOT...LOC 1745Z 325DEG 1KT 3617 8148

RAB
Special weather statement, Aug 19, 1:15 PM EST, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
215 PM EDT Mon Aug 19 2019

VAZ012-013-016-017-032-191915-
Pulaski-Patrick-Wythe-Floyd-Carroll-
215 PM EDT Mon Aug 19 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PULASKI, NORTHERN
CARROLL, EXTREME WESTERN FLOYD, AND EXTREME SOUTHERNEASTERN WYTHE
THROUGH 315 PM EDT.

At 214 PM EDT, a strong thunderstorm was located near Dugspur, moving
south at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hillsville...
Fancy Gap...
Patterson...
Ararat...
and Cana.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3656 8068 3656 8084 3661 8088 3698 8081
      3690 8053 3655 8049
TIME...MOT...LOC 1814Z 007DEG 11KT 3685 8067

RAB

The radar

The Roanoke radar (KFCX), 61 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Wythe

When
August 19, 2:10 PM EST
Where
Wythe County, 1.11 mi W of Austinville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.850, -80.920

Thunderstorm Wind, Halifax

When
August 19, 5:15 PM EST
Where
Halifax County, 0.55 mi E of Scottsburg
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.750, -78.770

Several trees were blown down by severe thunderstorm winds.

Thunderstorm Wind, Appomattox

When
August 19, 7:47 PM EST
Where
Appomattox County, 0.65 mi ENE of Appomattox
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.353, -78.819

A possible microburst blew down several trees, power lines, and power poles near the intersection of Fleshman Street and Annie Street. The thunderstorm winds also tore off a wooden roof at a baseball park on Park Lane.

Lightning, Appomattox

When
August 19, 8:06 PM EST
Where
Appomattox County, 3.58 mi WSW of Pamplin City
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.250, -78.740

Lightning from a thunderstorm struck a barn on Little Cub Road and ignited a fire that completely destroyed the barn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853011, 853013, 853014, 853012.